Heavy Snow, Crawford
- When
- March 1, 12:00 AM EST to 1:00 PM EST
- Where
- Crawford forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.684, -84.610 (the zone’s center; the record gives no point)
Snow that began on the afternoon of February 28th, continued into the morning hours of March 1st. Total snowfall amounts ranged from 5 to 10 inches, with the higher amounts scattered haphazardly across northern Lower Michigan.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Snow that began on the afternoon of February 28th, continued into the morning hours of March 1st. Total snowfall amounts ranged from 5 to 10 inches, with the higher amounts scattered haphazardly across northern Lower Michigan. Snowfall amounts of 10 to 11 inches were reported from Cadillac, Rogers City, Tawas City, and between Houghton Lake and Grayling. Northeast winds became gusty as the day went on, producing considerable blowing and drifting of snow. A lake effect snow band developed in the Grand Traverse Bay area, allowing snow to persist into the evening in parts of Grand Traverse County, even as it tapered off elsewhere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 28, 3:52 PM EST, 8 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
352 PM EST MON FEB 28 2005
.DISCUSSION...
SYNOPSIS...SFC LOW IS TRACKING ABOUT WHERE PROGGED BY THE GFS THE
LAST COUPLE OF DAYS. THE 500 MB JET STREAK IS DIVING INTO THE BASE
OF THE TROUGH TO THE WEST AND IS DIGGING. THIS HAS ALLOWED THE SFC
LOW TO DEEPEN DURING THE DAY AND WILL DEEPEN A BIT MORE BEFORE THE
NIGHT IS DONE. THE DRY TONGUE WHICH HAD BROUGHT A BRIEF PAUSE LATE
THIS MORNING AND EARLY THIS AFTERNOON HAS BEGUN TO WORK ITS WAY OUT
AS THE SNOW HAS BEGUN TO INTENSIFY ON RADAR AND FROM OBSERVATIONS.
TONIGHT...THE SNOW WILL CONTINUE TO INTENSIFY AS THE 850 MB
TEMPERATURES BEGIN TO FALL AS THE STORM MOVES TO THE EAST AND THE
FLAKE SIZE INCREASES OVER THE COURSE OF THE EVENING. THE 500 MB LOW
WILL PASS TO THE SOUTH PUT US IN THE BETTER COLD AIR AND THE BEST
700-500 QG FGEN IS TO THE NORTH OF THE FORECAST AREA. THIS CONTINUES
UNTIL 12Z. THIS WILL BRING ABOUT ABOUT 2 TO 4 INCHES OF SNOW OVER
THE TIME PERIOD.
TUESDAY/TUESDAY NIGHT...AS THE SFC LOW MOVES OFF THE PRESSURE
GRADIENT REMAINS TIGHT WITH THE CYCLONIC CURVATURE OVER THE REGION
WITH THE MOISTURE EXPECT TO SEE THAT THE LAKE ENHANCEMENT WILL BEGIN
TO BECOME PREVALENT ON BOTH THE EAST AND WEST COASTS OF MICHIGAN AS
THE WIND TURNS NORTHERLY AND THE 850 TEMPERATURES FALL TO AROUND
-12C ON LAKE HURON AND -15C ON LAKE MICHIGAN. WITH THE TIGHT
GRADIENT AND THE MIXING HEIGHT GETTING TO AROUND 900 MB, EXPECT THAT
THE 25 KNOT WINDS WILL BEGIN TO MIX DOWN SO GUSTS TO 25 MPH-30 MPH.
SO HAVE LEFT THE BLOWING AND DRIFTING IN THE FORECAST AS WELL.
TEMPERATURES REMAIN IN THE -12 TO -16C LEVEL THROUGH THE NIGHT AS
WELL AND WITH SOME UPWARD MOTION EXPECT THAT THE LAKE SHORES WILL
SEE MORE SNOW THAN THE CENTER OF THE STATE.
LUTZ
WEDNESDAY...PRONOUNCED SURFACE TROUGHING LINGERS OVER MICHIGAN INTO
WEDNESDAY MORNING (AT LEAST)...BUT SHOULD BEGIN TO BREAK DOWN
WEDNESDAY AFTERNOON AS FAIRLY STRONG LOW LEVEL SUBSIDENCE TRIES TO
EDGE INTO THE WRN GREAT LAKES FROM THE NW. REMAINING RIBBON OF LOW
LEVEL MOISTURE ALIGNED ALONG THE SURFACE TROUGH AXIS WILL EXIT SE
OUT OF THE CWA...WITH FAIRLY RAPID LOW LEVEL DRYING TAKING PLACE
DURING WEDNESDAY AFTERNOON AND EVENING. 850 MB TEMPS STAY IN THE
NEGATIVE MID TEENS AND LOW LEVEL WINDS REMAIN OUT OF THE N/NW
THROUGH WEDNESDAY NIGHT EVEN AS LOW LEVEL CYCLONIC FLOW AND MOISTURE
BREAK DOWN. THUS...EXPECT SCATTERED/NUMEROUS LAKE EFFECT SNOW
SHOWERS WILL CONTINUE...TARGETING WRN SECTIONS OF THE CWA...BUT
SHOULD GRADUALLY DIMINISH IN BOTH AREAL COVERAGE AND INTENSITY
DURING WEDNESDAY AFTERNOON AND NIGHT. ANY ADDITIONAL ACCUMULATION
SHOULD BE LESS THAN AN INCH FOR EACH FORECAST PERIOD.
THURSDAY THROUGH MONDAY...MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT
WITH RESPECT TO THE EVOLUTION OF THE LONG WAVE PATTERN THROUGH THE
FIRST PART OF NEXT WEEK. UPPER RIDGE AXIS GRADUALLY BUILDS OVER THE
WRN US...RESULTING IN A REINFORCEMENT OF THE UPPER TROUGH OVER THE
GREAT LAKES AND THE NE US. MODELS DO SHOW DISCREPANCIES IN THE
SPECIFIC TIMING AND STRENGTH OF SHORT WAVES THAT ROTATE THRU THE
BASE OF THE PERSISTENT UPPER TROUGH OVER THE GREAT LAKES DURING THE
WEEKEND AND EARLY NEXT WEEK. HOWEVER...THERE IS LITTLE DOUBT THAT
WINTER WX (I.E. SLIGHTLY COLDER THAN NORMAL TEMPS WITH BOUTS OF
SNOW) WILL HOLD ON TO THE GREAT LAKES REGION. WEAK TROUGHING AND
SUFFICIENTLY COLD AIR FOR A CONTINUATION OF OVER-LAKE INSTABILITY
WILL HOLD ONTO NRN MICHIGAN THRU THURSDAY...ALTHOUGH POPS SHOULD BE
LIMITED TO THE CHANCE CATEGORY AND NEW SNOW ACCUMULATION WILL BE
MINOR FOR THE MOST PART. THE NEXT CLIPPER SYSTEM BEGINS TO IMPACT
THE CWA EARLY FRIDAY...SERVING TO ENHANCE ONGOING LAKE EFFECT
SNOWFALL THROUGH SATURDAY EVENING. ANOTHER (WEAKER) SHORT WAVE
QUICKLY MOVES INTO THE REGION BY 12Z SUNDAY...PROVIDING ANOTHER SHOT
OF SYNOPTIC ENHANCEMENT TO ONGOING LAKE EFFECT SNOWFALL. AND YET
ANOTHER SHORT WAVE WILL DROP INTO THE WRN GREAT LAKES FOR MONDAY.
850 MB TEMPS HOLD IN THE NEGATIVE TEENS THRU THE
PERIOD...MAINTAINING SUFFICIENT OVER-LAKE INSTABILITY FOR LAKE
CONTRIBUTION. LOW LEVEL WINDS WILL MAINTAIN A GENERAL NW COMPONENT
THRU THE PERIOD...VARYING SOMEWHAT WITH APPROACH AND DEPARTURE OF
EACH SHORT WAVE. THUS...LAKE ENHANCEMENT WILL CONTINUE TO TARGET WRN
AND NRN SECTIONS OF THE CWA THRU THE FORECAST PERIOD. WILL KEEP A
CHANCE OF SNOW SHOWERS IN EACH PERIOD OF THE FORECAST FOR THURSDAY
THRU MONDAY...AND WILL KEEP TEMPS JUST BELOW NORMAL (I.E. HIGHS IN
THE UPPER 20S AND LOWER 30S WITH LOWS MAINLY IN THE TEENS).
&&
.APX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING...TONIGHT
THROUGH TUESDAY...MIZ018-020>036-041-042.
SNOW AND BLOWING SNOW ADVISORY...TONIGHT...MIZ008-015>017-019.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 421 PM EST MON FEB 28 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-011100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 421 PM EST MON FEB 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT ACCUMULATING SNOW IS EXPECTED ACROSS NORTHERN MICHIGAN TONIGHT. AREAS OF BLOWING SNOW WILL ALSO DEVELOP TONIGHT. SEE ONGOING WATCHES...WARNINGS OR ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ACCUMULATING SNOW AND AREAS OF BLOWING SNOW WILL CONTINUE ACROSS MOST OF NORTHERN LOWER MICHIGAN TUESDAY. SEE ONGOING WATCHES... WARNINGS OR ADVISORIES FOR FURTHER DETAILS. ACCUMULATING SNOW MAY CONTINUE ACROSS PARTS OF NORTHERN LOWER MICHIGAN TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) ROWLEY/LUTZ
The national radar mosaic for the moment the first event began.
10 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444077, 5444078, 5444079, 5444084, 5444080, 5444081, 5444082, 5444085, 5444086, 5444083.